Georgia, 2018

Damaging Winds and Lightning Strike in Georgia, July 3 to 4, 2018

July 3 to 4, 2018 · NWS FFC · 12 events in 11 counties and zones

With a warm and very moist air mass over the area, an upper-level trough moving across the region produced scattered severe thunderstorms from the afternoon into the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$96,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

With a warm and very moist air mass over the area, an upper-level trough moving across the region produced scattered severe thunderstorms from the afternoon into the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 1:59 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 3, 1:59 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
259 PM EDT Tue Jul 3 2018

.SHORT TERM /Tonight through Wednesday Night/...
While surface high pressure continues to nose into GA from the
northeast, an upper level low will retrograde toward the SE coast
crossing the FL panhandle by the end of the short term.

Expected widely scattered showers and thunderstorms across the area
with a wave of weak vorticity moving from east to west later this
afternoon/evening.  This will result in an increase coverage of
showers/thunderstorms across east GA by mid afternoon with that
activity moving toward west GA late afternoon/early evening.
However, given lack of heating and upper level support, think metro
Atlanta will probably see more isolated activity as compared to
places such as Athens, Macon and Columbus. With these thunderstorms
expect gusty winds, heavy rain and frequent lightning. The activity
should diminish fairly quickly this evening with only debris and
high clouds remaining through the overnight. As the upper level low
gets closer to the GA/FL coast, expect an increase in CU develop
during the morning hours with showers/thunderstorms becoming
scattered to numerous by the afternoon, especially across central GA
with better lifting/moisture available.  This could dampen some
fourth of July activities, although coverage should diminish by
later in the evening.

Temperatures will be around climo...highs in the upper 80s/low 90s
and mild lows in the mid 70s; lower temperatures across the higher
terrain.

26

.LONG TERM /Thursday through Tuesday/...
A retrograding synoptic pattern can be expected at the beginning of
the long term forecast period...where main weather features will
actually be moving from east to west. As we begin around Thursday
morning...several notable shortwaves can be picked out near the
coastline of the PacNW as well as over the Canadian Prairies as the
stronger belt of westerly flow remains confined to northern
latitudes. Beneath the stronger flow...an extensive ridge will
continue building westward from the Mid Atlantic into the Plains
while an westward moving shortwave resides near the western coast of
Florida. Lower level pattern mainly features a cold front extending
southward from the upper Great Lakes into the Central
Plains...associated with Canadian Prairies cyclone.

Given the shortwave near Florida...a few showers will be possible
into the morning hours of Thursday. The shortwave trough will
continue to move west thru the day and carry the deepest moisture
away with it. Evidence of some "drier" mid level air can be seen in
model guidance on Thursday but given stagnant lower
levels...afternoon and evening airmass thunderstorms look to still
be possible...but not incredibly widespread.

Given the continued retrograding pattern through Friday...mid level
ridge influence will begin to build across the Rockies. As it does
so...cold frontal boundary associated with previously mentioned
Canadian Prairies shortwave will begin to approach the Southern US.
This should allow for increasing deeper layer moisture across
northern Georgia and the best chance for convective development.
Rain and thunder chances increase further on Saturday as the front
sags southward thru most of the CWA. At this time not seeing much
shear involved...but frontogenetic forcing amidst an unstable
boundary layer could lead to a slightly better chance for a few
strong to severe storms....with at this point mainly a wind threat.

As is usually the case this time of year...the front is expected to
stall across central Georgia on Sunday. This will lead to increased
chances for showers and thunderstorms with again the potential for a
few strong to severe given residual boundary in play. At least north
Georgia could see some somewhat drier air and low rain chances
behind the front. Some moisture looks to remain across
central/southern Ga into next week...but perhaps better ridge
influence will take us back to more to the isolated diurnal airmass
thunderstorms.

Kovacik

&&

AVIATION...
18Z Update...
Widely scattered CU deck (~4-5Kft) has develop this afternoon
with high resolution models depicting a broken line of iso
showers/thunderstorms moving from east to west later this
afternoon/evening. However, the coverage looks limited. Only have
TEMPO at AHN, MCN and CSG. Debris clouds will erode this evening
with scattered high clouds under light easterly winds overnight.
Some low clouds possible early tomorrow morning. A bit better
coverage of CU and precipitation is expected tomorrow afternoon.
Thus added PROB30 to account for thunderstorms at ATL. East winds
continue.

//ATL Confidence...18Z Update...
Low to medium confidence for thunderstorm development at metro TAF
sites.
Medium to High confidence for all other elements.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  71  88 /  30  30  30  40
Atlanta         74  89  72  88 /  20  30  30  30
Blairsville     67  87  67  84 /  20  40  30  40
Cartersville    72  90  72  88 /  20  30  20  40
Columbus        74  90  73  90 /  40  50  30  30
Gainesville     73  88  71  87 /  20  30  30  40
Macon           72  90  71  90 /  40  50  40  20
Rome            72  91  72  89 /  20  30  20  40
Peachtree City  72  89  71  88 /  30  40  30  30
Vidalia         73  88  72  90 /  30  70  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...26
LONG TERM....Kovacik
AVIATION...26
Hazardous weather outlook, Jul 3, 2:01 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
301 PM EDT Tue Jul 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
301 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon and into
tonight... especially across central and eastern Georgia. A few
storms could be strong to severe with strong gusty winds, frequent
lightning and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day, however the best
chance of thunderstorms will be Friday and Saturday as a cold
front moves into Georgia. While a strong to possibly severe
thunderstorm is possible each day, the best chance for strong to
severe storms will be Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 3, 3:11 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT TUE JUL 3 2018

GAZ062-075-076-032100-
Jefferson GA-Glascock GA-Warren GA-
411 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...GLASCOCK AND
SOUTHEASTERN WARREN COUNTIES UNTIL 500 PM EDT...

At 410 PM EDT...a strong thunderstorm was over Matthews, or 15 miles
east of Gibson...moving southwest at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Louisville, Gibson, Wrens, Stapleton, Avera, Mitchell, Edge Hill,
Edgehill, Grange, Stapletons Crossroads, Matthews, Agricola and
Stellaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3313 8227 3293 8249 3299 8255 3302 8255
      3302 8258 3313 8266 3313 8268 3320 8274
      3321 8273 3324 8275 3332 8240 3331 8234
      3330 8231 3327 8229 3326 8225 3323 8223
TIME...MOT...LOC 2010Z 043DEG 14KT 3322 8233

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 3, 3:14 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
414 PM EDT TUE JUL 3 2018

GAZ086-032100-
Emanuel GA-
414 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL COUNTY UNTIL 500 PM
EDT...

At 413 PM EDT...a strong thunderstorm was over Collins Lake, or near
Westside...moving west at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Swainsboro, Twin City, Stillmore, Oak Park, Garfield, Nunez, Modoc,
Canoochee, Lexsy and George L Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3255 8203 3256 8208 3252 8215 3248 8218
      3243 8219 3241 8221 3239 8236 3271 8238
      3270 8210 3266 8208 3261 8200
TIME...MOT...LOC 2013Z 092DEG 22KT 3255 8197

HAIL...0.25IN
WIND...40MPH

The radar

The Charleston,SC radar (KCLX), 99 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Emanuel

When
July 3, 3:35 PM EST to 3:55 PM EST
Where
Emanuel County, 0.08 mi ENE of Garfield to 2.88 mi NNE of Kirby
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
32.650, -82.099

The Emanuel County 911 center reported trees blown down across the county from Garfield to south of Swainsboro.

Thunderstorm Wind, Jefferson

When
July 3, 4:00 PM EST to 4:10 PM EST
Where
Jefferson County, 0.68 mi WNW of Louisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.003, -82.411

The Jefferson County Emergency Manager reported a couple of trees blown down in Louisville.

Thunderstorm Wind, Washington

When
July 3, 4:25 PM EST to 4:45 PM EST
Where
Washington County, 2.1 mi NW of Riddleville to 1.92 mi ENE of Gardner
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.917, -82.700

The Washington County Emergency Manager reported several trees blown down from around the intersection of Old Savannah Road and Highway 242 near Riddleville to around the intersection of Highway 272 and Tennille Oconee Road near Oconee.

Thunderstorm Wind, Wilkes

When
July 3, 4:45 PM EST to 5:00 PM EST
Where
Wilkes County, 2.56 mi SW of Logan to 2.39 mi ENE of Brickhouse
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.692, -82.729

The Wilkes County Emergency Manager reported multiple trees and power lines blown down along Lundburg Road and Branham Road south of Washington. One tree fell onto and destroyed a well house at a home on Branham Road.

Thunderstorm Wind, Wilkes

When
July 3, 5:57 PM EST to 6:05 PM EST
Where
Wilkes County, 0.72 mi SSE of Chatfield
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.890, -82.846

The Wilkes County Emergency Manager reported a tree blown down at the intersection of Mallorysville Road and Newton Road.

Thunderstorm Wind, Oglethorpe

When
July 3, 6:00 PM EST to 6:20 PM EST
Where
Oglethorpe County, 0.68 mi NW of Vesta to 1.51 mi ENE of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.956, -82.939

The Oglethorpe County Emergency Manager reported multiple trees and power lines blown down across the northeastern portion of the county from around the Vesta Baptist Church to Lexington.

Thunderstorm Wind, Dooly

When
July 3, 6:40 PM EST to 7:00 PM EST
Where
Dooly County, 3.62 mi WSW of Pinehurst to 0.46 mi NW of Drayton
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.177, -83.826

The Dooly County Emergency Manager reported several trees blown down from Byromville and Vienna to Drayton. In Vienna, a fire station was damaged when a roll-up door at the station was blown inward and the other doors on the building were blown outward. No injuries were reported.

Thunderstorm Wind, Stewart

When
July 3, 8:40 PM EST to 8:50 PM EST
Where
Stewart County, 1.02 mi NE of Richland
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.092, -84.660

The Stewart County Emergency Manager reported a tree blown down at the intersection of Lamar Street and Meyer Street.

Thunderstorm Wind, Chattahoochee

When
July 3, 11:20 PM EST to 11:40 PM EST
Where
Chattahoochee County, 1.99 mi NNE of Shack to 0.71 mi NNW of Woolfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
32.375, -84.933

The Chattahoochee County 911 center reported multiple trees and power lines blown down across Ft. Benning, including along Louis Street, Marne Road, Dixie Road and 10th Mountain Division Road.

Thunderstorm Wind, Floyd

When
July 4, 12:45 AM EST to 1:10 AM EST
Where
Floyd County, 0.9 mi ENE of Rosedale to 2.01 mi SW of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
911 Call Center
Coordinates
34.434, -85.105

The Floyd County 911 center reported numerous trees and power lines blown down across the northern part of the county in the Plainville, Everett Springs and Armuchee areas. One male received minor cuts when a glass door was blown in west of Armuchee.

Thunderstorm Wind, Chattooga

When
July 4, 1:06 AM EST to 1:40 AM EST
Where
Chattooga County, 2.57 mi WNW of Haywood to 3.19 mi SE of Alpine
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.501, -85.218

The Chattooga County Emergency Manager reported numerous trees and power lines blown down across the county from Trion to Silver Hill, Summerville and Lyerly.

Lightning, Whitfield

When
July 4, 3:00 PM EST
Where
Whitfield County, 1.88 mi W of Fillmore
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
34.804, -84.953

A man was reported struck by lightning near Dalton on the 4th of July and later died. Officials confirmed the fatality several days after the event. Exact time is unknown.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Whitfield2018-07-04MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769691, 769692, 769693, 769694, 769695, 769696, 769704, 769713, 769725, 769734, 769735, 784380.